Published on:

Preventing Hospital Delirium

Delirium, a sudden change in mental status or sudden confusion, is especially common in elderly hospital patients.
A patient experiencing delirium may have clouded consciousness and may have trouble focusing or paying attention. Some patients may hallucinate or become paranoid, speech may ramble and thoughts may be jumbled. Some people become withdrawn while others may become hyperactive. Symptoms may come and go throughout the day.
According to the Hospital Elder Life Program website, delirium can slow the recovery process and add to the length of a hospital stay. A direct cause can usually be identified, such as drug toxicity, infection, dehydration, kidney or liver failure, thyroid disorders, alcohol or drug withdrawal, anemia, or decreased oxygen and some medications can also cause or worsen confusion.
HELP, a program developed by Dr. Sharon K. Inouye and colleagues at Yale School of Medicine, offers tips adapted from onlinehealth.com to avoid or lessen the risk of hospital delirium.
1. Bring a complete list of all prescribed and over-the counter medications the patient is currently taking.
2. Prepare a “medical information sheet” listing all allergies, names and phone numbers of physicians, the name of the patient’s usual pharmacy and all known medical conditions.
3. Bring glasses, hearing aids, and dentures to the hospital.
4. Bring in a few familiar objects from home. Family photos, a favorite comforter or blanket for the bed, rosary beads, a beloved book and relaxation tapes can be quite comforting.
5. Help orient the patient throughout the day. Speak in a calm, reassuring tone of voice and tell the patient where he is and why he is there.
6. When giving instructions, state one fact or simple task at a time. Do not overwhelm or over stimulate the patient.
7. Massage can be soothing for some patients.
8. Stay with the hospitalized patient as much as possible. During an acute episode of delirium, relatives should try to arrange shifts so someone can be present around the clock.
9. If you detect new signs that could indicate delirium — confusion, memory problems, personality changes — discuss these with the nurses or physicians as soon as you can. Family members are often the first to notice subtle changes.
10. Find out more about delirium. The American Psychiatric Association’s “Patient and Family Guide to Understanding and Identifying Delirium” is available on line.